This review article looked at an extremely rare side effect of statin therapy that affects roughly 2-3 of every 100,000 people. It is an autoimmune myopathy that can develop at any point in patients receiving statin treatment, which involves muscle weakness, muscle-cell necrosis evidenced by a biopsy, and HMG-CoA reductase autoantibodies. Unlike other statin side effects, symptoms will not improve after discontinuation of therapy, but rather persist or even progress, and require immunosuppressive therapy. The myopathy can affect not only skeletal muscles but also cause joint pain or a rash. Patients with this condition will experience symmetric proximal weakness, and extremely elevated creatine kinase levels.
The mechanism of development of statin-induced autoimmune myopathy is not fully understood, but it is thought to be affected by the increase in HMG-CoA reductase in muscle cells exposed to statins. This in turn can cause an autoimmune response against the HMG-CoA reductase, especially in genetically susceptible patients. This includes those expressing the class II HLA allele DRB1*11:01, which is significantly connected to development of HMG-CoA reductase autoantibodies.
For most patients with statin-induced autoimmune myopathy and HMG-CoA reductase antibodies, discontinuation of statin treatment followed by administration of immunosuppressant therapy is the best course of treatment. A few patients, particularly those who experienced only minor muscle weakness, have displayed improvement after discontinuing therapy without the need for immunotherapy. Notable treatment options include prednisone, methotrexate, azathioprine, mycophenolate mofetil, intravenous immune globulin, and rituximab. Appropriate tapering of immunosuppressants based on patient response and recovery is recommended. Some patients may relapse and require long-term treatment for this condition. Overall, when this condition is promptly identified and treated, patients experience positive outcomes and an overall improvement in muscle strength.
Statins are a very common course of treatment for dyslipidemia, and overall present a favorable side-effect profile. Rare but serious side effects such as this one are definitely worth pharmacists taking note of and making patients aware of the potential risks associated with the medication. Because patients showed positive outcomes when the problem was promptly identified and treated, it is important for patients to be made aware of what to look for before starting a statin medication.